Pharmacy Services Alerts
Synthetic Cannabinoids May Cause Potential Life-Threatening Coagulopathies
May 29, 2018 1:36 PM
Synthetic cannabinoid use is linked to multiple cases of severe bleeding, including several deaths. CDC recommends avoiding the use of any product purchased since March 1, 2018. Examples of synthetic cannabinoids include K2, spice, and synthetic marijuana. There are at least 200 cases of serious, unexplained bleeding following the use of these products since March 8, 2018. At least 60 patients had laboratory-confirmed exposure to brodifacoum, a vitamin K antagonist used commonly in rodent poison. Laboratory tests have identified brodifacoum in at least 7 synthetic cannabinoid products linked to the outbreak. Illinois has reported the majority of cases; however, there are reported cases in Florida, Indiana, Kentucky, Maryland, Missouri, Pennsylvania, Virginia, and Wisconsin.
Providers should screen all patients with a known or unclear history of synthetic cannabinoid use for coagulopathies, regardless of presentation. Evaluate patients for coagulopathies using a prothrombin time and an international normalized ratio. Symptomatic patients may present with bleeding, bruising, or abdominal pain. It is possible that patients with these coagulopathies also have friends who used the same substance and may be asymptomatic. Report any confirmed or suspected cases to the local health department.
Additional information and updates to this alert can be found at the following sites:
- Severe Bleeding Tied to Synthetic Cannabinoids, CDC Warns – May 25, 2018
- Clinician Outreach and Communication Activity: Outbreak Alert Update – April 23, 2018
- CDC Outbreak Alert – April 5, 2018